Hail, Newton
- When
- June 10, 8:40 PM CST to 8:45 PM CST
- Where
- Newton County, Lake Vlg
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.133, -87.450
On the afternoon of June 10, a warm front cut through northern Illinois and Indiana. Heavy rains associated with this front moved slowly through the region, concentrated mainly in the Chicago metro area where one to two inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
On the afternoon of June 10, a warm front cut through northern Illinois and Indiana. Heavy rains associated with this front moved slowly through the region, concentrated mainly in the Chicago metro area where one to two inches of rain fell. Following the pasage of the warm front, northern Illinois and northwestern Indiana were in a very warm, unstable environment and additional thunderstorms developed. A line of stron thunderstorms moved out of east-central Illinois into northwestern Indiana. These thunderstorms produced isolated incidents of large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 PM CDT THU JUN 10 2004 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... FCST FOCUS ON SHORT TERM WITH TSRA DVLPMNT TNGT AND POTENTIAL HVY RA AND RESULTING FLOODING. SFC BNDRY JUST N OF VPZ TO DPA TO JUST N OF DBQ...AND HAS MOVD LTL DURG DAY. AREA OF MAINLY -RA CONTS TO SLOLY NEWRD THRU NRN IL INTO SRR WI AS SHORT WAV SHEARS NE INTO UPR RDG. HEAVIER RA THIS A.M. PUT DOWN UP TO 2 INCHES ACROSS EXTREME NERN IL. TSRA CONT TO DVLP ACROSS CNTRL IL AND SWRN IA SSWWRD ACROSS MOST OF MO IN WHERE BREAKS IN CLOUDS HAVE ALLOWED GOOD SFC HEATING AND RESULTING DESTABALIZATION AHEAD OF NEXT SHORT WAV CURRENTLY LIFTING NNE FM ERN OK AND NEB. THIS SHORT WAV FCST TO MOV NE AND INTO W CNTRL IL DURG THIS EVE...ENHANCING LO LVL CONVERCENGE ALONG AND LIFT OVR BNDRY ACROSS NRN IL. WHILE OVERALL DURATION OF HVY RA EXPECTED TO BE SOMEWAT LIMITED...PRECIP WATER OF 2+ INCHES SUGGESTS TORRENTIAL DOWNPOURS PSBL SO WILL POST FLOOD WATCH GENERALLY N OF FREEPORT TO VALPARAISO LN FOR TNGT. SHORT WAV TO CROSS THRU NERL IL DUR EARLY FRI MORNING ENDING FLASH FLOOD POTENTIAL...THO MAIN STEM PROBLEMS TO LINGER IF QPF POTENTIAL REALIZED. WRN PORTION OF BNDRY LIFTS NWRD AS UPR TROF ROTATES ACROSS NRN PLAINS...WHILE BNDRY REMAINS ACROSS NRN IL. UPR SUPPORT MISSING BUT WITH BNDRY ACROSS AREA FRI WL CONT CHC TSTA. .LOT...WATCHES/WARNINGS/ADVISORIES... IL...FLOOD WATCH TONIGHT N OF FEP-VPZ LN. IN...FLOOD WATCH TONIGHT N OF FEP-VPZ LN. LK MI...NONE. .AVIATION DISCUSSION FOR 18Z TAFS... NEARLY STATIONARY FRONTAL BOUNDARY RIGHT ACROSS HEART OF FCST AREA THIS NOON HOUR...WITH 17Z SFC ANALYSIS DEPICTING FEATURE FROM IMMEDIATELY SOUTH OF KRFD...TO BETWEEN KDPA AND KORD...TO JUST NORTH OF KMDW AND KGYY. IFR/LIFR TO THE NORTH OF THE FRONT WITH MVFR/VFR TO THE SOUTH. POSITION OF FRONTAL BOUNDARY AND SUBSEQUENT LOCATION OF IFR CONDITIONS MAIN FORECAST CHALLENGE NEXT 18-20 HOURS OR SO WITH SIG IMPACT ON TERMINALS. ON THE LARGER SCALE...RUC H7 ANALYSIS AND SAT LOOPS INDICATE ONE S/WV SHEARING THROUGH IA/WRN IL INTO UPPER RIDGE...WITH SFC PRES FALLS ALONG/NORTH OF FNT. THIS HAS ALLOWED WHAT LITTLE MOVEMENT OF FRONT THERE IS TO BE NORTHWARD...WITH FRONT MOVING NORTH THROUGH KMDW LAST 2 HOURS. WITH FRONT ALMOST ON TOP OF KORD BIG QUESTION IS HOW FAR NORTH IT GOES THIS AFTN. WITH WAVE SHEARING INTO SRN WI BY 00Z...EXPECT ANY FURTHER NORTHWARD PROGRESSION TO BE MINIMAL...THOUGH LIKELY WILL GET OVER OR THROUGH KORD. THUS HAVE PLAYED TAFS THIS WAY...WITH WINDS COMING AROUND SW FOR AFTN HOURS AND IMPROVEMENT IN CIG/VIS TO VFR/OCNL MVFR. 2ND S/WV LIFTING OUT OF SRN PLAINS PROGGED INTO AREA TONIGHT...WITH GFS/ETA BOTH DEVELOPING VERTICAL MOTION MAX AROUND 06Z. HAVE TRIED TO INDICATE MINIMUM IN RA THREAT DURING EARLY EVE HOURS BEFORE THIS SECOND WAVE ARRIVES. BOTH GFS AND ETA DEVELOP SFC WAVE ALONG FRONT AND PUSH IT NORTH TOWARD WISCONSIN BORDER...THOUGH SLIGHT TIMING DIFFERENCES WITH GFS FASTER. BOTH AGREE THAT SECOND MID LEVEL TROUGH AXIS MOVES EAST OF THE FCST AREA FRI MORN...WITH S/WV RIDGING DEVELOPING OVER IL BY MIDDAY. THUS HAVE ENDED RA BY 14Z...THOUGH FRONT THEN SAGS BACK SOUTH BEHIND SFC WAVE WITH NE FLOW DVLPG KEEPING IFR CONDITIONS FOR TERMINALS. RATZER && IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT THU JUN 10 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -111100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT THU JUN 10 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...MIANLY SOUTH OF INTERSTATE 80. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS DEVELOPING OVER CENTRAL ILLINOIS LATE THIS AFTERNOON MAY BECOME SEVERE AS THEY MOVE INTO AREAS SOUTH OF INTERSTATE 80 THIS EVENING. OVERNIGHT...THESE STORMS ARE EXPECTED TO EVOLVE INTO A THUNDERSTORM CLUSTER OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THESE CONDITIONS SUPPORT AN ELEVATED RISK OF HEAVY RAINFALL...THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR A LARGE PART OF NORTHERN ILLINOIS AND EXTREME NORTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY BE ONGOING INTO FRIDAY MORNING. BY FRIDAY AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED. THERE WILL REMAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY...AND AGAIN ON WEDNESDAY. THESE STORMS ARE EXPECTED TO BE SCATTERED AND SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-111100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT THU JUN 10 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT OCCASIONAL THUNDERSTORMS WILL DEVELOP OVER SOUTHERN LAKE MICHIGAN THIS EVENING...AND CONTINUE OVERNIGHT. AT THIS TIME...NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...AND AGAIN ON WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
851 PM CDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM FLOOD BOLINGBROOK 41.70N 88.08W
06/10/2004 WILL IL TRAINED SPOTTER
FLOODING ON EAST BRIARCLIFF EAST OF ROUTE 53...WEST OF
PINECREST
0800 PM FLOOD TINLEY PARK 41.57N 87.80W
06/10/2004 COOK IL TRAINED SPOTTER
MINOR STREET FLOODING.
0729 PM FLOOD JOLIET 41.53N 88.12W
06/10/2004 WILL IL TRAINED SPOTTER
MINOR STREET FLOODING AT INTERSECTION OF CATON FARM ROAD
AND DRAUDEN ROAD.
0659 PM FLOOD ROMEOVILLE 41.65N 88.09W
06/10/2004 WILL IL TRAINED SPOTTER
MINOR FLOODING AT JOILET ROAD AND ROUTE 53.
&&
STACHNIKThe Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407359.